Georgia, 2022

Heavy Rain in Georgia, July 1, 2022

July 1, 2022 · NWS JAX · 1 event in 1 county or zone

Tropical airmass extending across the region from the low pressure center along the GA/SC coast with precipitable water of 2 inches and diurnal heating developed numerous to widespread shower and storm activity over northeast Florida. Activity was focused along the Atlantic and Gulf sea breezes as they shifted inland in the afternoon especially across the I-95 corridor where the boundaries later…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical airmass extending across the region from the low pressure center along the GA/SC coast with precipitable water of 2 inches and diurnal heating developed numerous to widespread shower and storm activity over northeast Florida. Activity was focused along the Atlantic and Gulf sea breezes as they shifted inland in the afternoon especially across the I-95 corridor where the boundaries later merged. Training storms and heavy downpours led to street flooding in Jacksonville Beach, Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 2:52 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
352 PM EDT Fri Jul 1 2022

...LOCALLY HEAVY RAINFALL THREAT DAILY THROUGH THE HOLIDAY WEEKEND...

.NEAR TERM [Through Tonight]...

Tropical airmass extending across the region from the low pressure
center along the GA/SC coast with PWATs of 2 inches or more and
diurnal heating has kicked off numerous to widespread shower and
storm activity that will continue through sunset before slowly
fading/ending around midnight. Main threats will be heavy rainfall
due to slow storm motion and some strong wind gusts into the 40-50
mph range, although cannot rule out an isolated severe wet
microburst gusts to 60mph. Low temps will fall overnight into the
lower 70s inland and middle 70s for the Atlantic Coast with some
brief/patchy fog possible around sunrise Saturday morning.

.SHORT TERM [Saturday Through Sunday Night]...

Moist tropical airmass with PWATs of 2 inches or more will linger
through the holiday weekend and combine with diurnal heating and a
weak westerly flow. This will provide for numerous to widespread
coverage of showers and storms during the afternoon and evening
hours, and interaction with the East Coast sea breeze pushing into
the I-95 corridor where most of the heavy rainfall threat will be
along with locally/urbanized temporary flooding issues. Max temps
reaching into the lower 90s inland and upper 80s coast before
convection breaks out each, and combined with dewpoints in the
middle 70s, peak heat indices in the 100-105 range. Rain cooled
lows in the lower 70s inland and middle 70s along the Coast.

.LONG TERM [Monday Through Friday]...

Bermuda High pressure ridge axis will slowly build westward across
the region and shift the steering flow back to a more southeasterly
direction which will at first shift the numerous showers and
storms more inland on Monday and Tuesday, then slightly drier
airmass aloft builds into the region with PWATs falling to just
below 2 inches along with High Pressure Ridging aloft to bring
back to more "normal" scattered afternoon/evening storms with
coverage of 40-50% for the Wednesday through Friday time frame.
Max temps will remain above normal in the lower/middle 90s inland
and around 90 along the Atlantic Coast.

&&

.AVIATION...
[Through 18Z Saturday]

Numerous slow-moving storms building throughout the forecast area
moving in a west to east pattern, reaching sites along the eastern
portion of the CWA this afternoon. Main threats with storms are
localized flooding and variable wind gusts of up to about 25 to
35 knots. Winds will be out of the S-SW for inland areas and out
of the E for sites affected by the Atlantic coast sea breeze.
Widespread storms will become dispersed overnight with mild winds
setting in through Saturday morning. Renewed bouts of convection
are expected to develop on Saturday near the end of the forecast
period.

&&

.MARINE...

Low pressure along the SC/GA coast with trough extending south
across NE FL/SE GA will continue a South-Southwest flow in the
15-20 knot range tonight with seas 3-6 ft and have placed a SCEC
(Small Craft Exercise Caution) headline in the CWF. This low
pressure system will slowly track NE away from the waters over the
holiday weekend with decreasing S-SW winds back into the 10-15
knot range. Bermuda high pressure ridge axis will build in from
the East across the local waters next week with less thunderstorm
activity expect and mainly South winds at 10-15 knots and local SE
sea breezes along the coast each day.

Rip Currents: A mainly south to southwest flow with daily SE sea
breezes along the Atlantic Coast will keep a Moderate risk of rip
currents through the holiday weekend with surf/breakers generally
in the 2-3 ft range.

&&

.HYDROLOGY...

Rainfall amounts of 1 to 2 inches with localized 3 to 5 inch
amounts are expected through Monday across most of the area,
especially closer to the Atlantic Coast along the I-95 and US301
corridors where interaction with the East Coast sea breeze takes
place. Most of this rainfall is welcome since June was drier than
normal, but may produce some temporary localized/urban flooding
during the afternoon and evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  91  71  92  72 /  50  80  40  60  40
SSI  75  87  76  88  77 /  60  70  50  50  30
JAX  73  90  73  92  74 /  70  70  40  60  40
SGJ  73  90  74  90  75 /  80  70  40  50  30
GNV  71  91  72  92  73 /  70  80  30  70  30
OCF  72  92  73  92  73 /  60  80  30  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 1, 1:57 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
257 PM EDT Fri Jul 1 2022

FLZ033-125-133-011930-
Coastal St. Johns FL-Coastal Duval FL-Inland St. Johns FL-
257 PM EDT Fri Jul 1 2022

...Strong thunderstorms will impact portions of central St. Johns and
southeastern Duval Counties through 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Neptune Beach to near Vilano Beach.
Movement was southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Saint Augustine, Unf, Ponte Vedra Beach, Neptune Beach, World Golf
Village, Saint Augustine Beach, Sawgrass, Nocatee, Durbin and Vilano
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2971 8120 2989 8147 3044 8156 3041 8137
      3025 8135 2992 8123
TIME...MOT...LOC 1857Z 293DEG 6KT 3035 8145 2993 8138

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Jul 1, 2:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
304 PM EDT Fri Jul 1 2022

FLZ033-038-125-132-137-225-232-237-325-425-011930-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Trout River FL-Coastal Duval FL-
Inland St. Johns FL-
304 PM EDT Fri Jul 1 2022

...Strong thunderstorms will impact portions of northwestern Flagler,
western St. Johns, northeastern Putnam, northeastern Clay and
southeastern Duval Counties through 330 PM EDT...

At 304 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Normandy to near Bardin. Movement was
southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jacksonville, Palatka, Orange Park, Green Cove Springs, Hastings,
East Palatka, Mandarin, Fruit Cove, Arlington and Baymeadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2954 8140 2967 8174 3036 8185 3037 8155
TIME...MOT...LOC 1904Z 309DEG 6KT 3025 8178 2970 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Jul 1, 2:36 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
336 PM EDT Fri Jul 1 2022

FLZ125-133-325-012000-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
336 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of north central St.
Johns and southeastern Duval Counties through 400 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Unf, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Unf, Ponte Vedra Beach, Arlington, Neptune Beach, Palm Valley,
Sawgrass, Baymeadows, Nocatee, Bayard and Craig Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3010 8154 3012 8154 3012 8156 3034 8162
      3042 8139 3031 8135 3024 8134 3011 8130
      3010 8130
TIME...MOT...LOC 1936Z 253DEG 27KT 3021 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Jul 1, 2:38 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
338 PM EDT Fri Jul 1 2022

FLZ023-122-GAZ162-163-350-364-012015-
Baker FL-Northern Columbia FL-Clinch GA-Western Charlton GA-
Echols GA-Southern Ware GA-
338 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Baker,
northeastern Columbia, eastern Echols, southeastern Ware,
southeastern Clinch and south central Charlton Counties through 415
PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Fargo, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Fargo and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 8253 3067 8260 3079 8216 3038 8217
TIME...MOT...LOC 1938Z 253DEG 27KT 3057 8248

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Jul 1, 2:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT Fri Jul 1 2022

FLZ140-240-012030-
Central Marion FL-Eastern Marion FL-
354 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of eastern Marion
County through 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Weir, or near The Villages, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Fort McCoy, Salt Springs, Juniper Springs, Lynne, Weirsdale,
Ocklawaha, Moss Bluff, Silver Springs Shores, Lake Weir and
Belleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2896 8213 2951 8193 2933 8168 2931 8168
      2929 8165 2928 8164 2905 8164 2905 8166
      2896 8166
TIME...MOT...LOC 1954Z 187DEG 14KT 2899 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Jul 1, 2:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
356 PM EDT Fri Jul 1 2022

FLZ033-038-132-137-140-232-237-012030-
Eastern Clay FL-Western Clay FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Inland St. Johns FL-Eastern Marion FL-
356 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of western Flagler,
southwestern St. Johns, northeastern Marion, Putnam and east central
Clay Counties through 430 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palatka, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palatka, Pomona Park, Hastings, East Palatka, Lake Delancy,
Fruitland, Picolata, Bostwick, Federal Point and Orange Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2934 8160 2933 8167 2951 8192 3002 8158
      2983 8139
TIME...MOT...LOC 1956Z 225DEG 18KT 2964 8166

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Glynn

When
July 1, 3:00 PM EST to 3:53 PM EST
Where
Glynn County, Brunswick McKinnon F
Reported by
ASOS
Coordinates
31.150, -81.380

ASOS station KSSI Brunswick measured 2.13 inches of rain. Rain began around 4 PM.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051033.